Skip to main content

All Content

Search Tips
Save
Selection
Format
Download
Published Date
Original Publication Date
Original Publication Date
PSNet Publication Date
Narrow Results By
Commonly Searched Resource Types
1 - 12 of 12
Gurwitz JH, Kapoor A, Garber L, et al. JAMA Intern Med. 2021;181:610-618.
High-risk medications have the potential to cause serious patient harm if not administered correctly. In this randomized trial, a pharmacist-directed intervention (including in-home assessment by a clinical pharmacist, communication with the primary care team, and telephone follow-up) did not result in a lower rate of adverse drug events or medication errors involving high-risk drug classes during the posthospitalization period.
Bloodworth LS, Malinowski SS, Lirette ST, et al. Journal of the American Pharmacists Association: JAPhA. 2019;59:896-904.
Medication reconciliation is one potential strategy for preventing adverse events and readmissions. This study examined a pharmacist-led intervention involving collaborations with inpatient and community-based pharmacists to provide pre-discharge and 30-day medication reconciliation. There were indications that this type of intervention can reduce readmission rates, but further investigation in larger populations is necessary.  
Pellegrin K, Lozano A, Miyamura J, et al. BMJ Qual Saf. 2019;28:103-110.
Older adults frequently encounter medication-related harm, which may result in preventable hospitalizations. In six Hawaiian hospitals, hospital pharmacists identified older patients at risk of medication problems and assigned them to a community pharmacist who coordinated their medications across prescribers for 1 year after discharge. This post-hoc analysis of the intervention found that most medication-related harm occurred in the community (70%) rather than the hospital and that the intervention successfully reduced community-acquired harm.
Dr. Meltzer is the Fanny L. Pritzker Professor of Medicine, Chief of the Section of Hospital Medicine, and Director of the Center for Health and the Social Sciences at the University of Chicago. His research aims to improve the quality and lower the cost of hospital care. We spoke with him about the Comprehensive Care Physician Model, which he pioneered and was recently featured in an article in The New York Times Magazine.
Ensing HT, Koster ES, Stuijt CCM, et al. Int J Clin Pharm. 2015;37:430-4.
Patients are susceptible to various problems following hospital discharge, including medication errors. This commentary suggests that improving the transfer of patient medication history, performing home visits to follow up with patients, and collaboration between primary care and community pharmacy can help reduce adverse drug events after patients are discharged from the hospital.
Stauffer BD, Fullerton C, Fleming N, et al. Arch Intern Med. 2011;171:1238-43.
This study found that adoption of a nurse-led transitional care program produced a 48% reduction in readmission rates for elderly patients with heart failure. Interestingly, the outcomes achieved generated only marginal cost savings, suggesting the need for payment reform to better align incentives.
Snow V, Beck D, Budnitz T, et al. J Gen Intern Med. 2009;24:971-976.
This policy statement describes ten principles developed to address quality gaps in transitions of care between inpatient and outpatient settings. Recommendations include coordinating clinicians, having a transition record, standardizing communication formats, and using evidence-based metrics to monitor outcomes.
Cohen MR.
This monthly selection of medication error reports describes a case of misidentifying home medications for a hospitalized patient, how character space limitations in medication administration records may cause medication errors, and fatal misuse of a fentanyl patch on a child. 
After several pediatric visits, parents of a newborn with low output and weight loss contact a lactation consultant, who discovered that ankyloglossia (tongue-tie) was preventing the infant from receiving adequate intake from breastfeeding.
With no one to interpret for them and pharmacy instructions printed only in English, non–English-speaking parents give their child a 12.5-fold overdose of a medication.